Thyroid UK
88,803 members103,404 posts

Levothyroxine and tiredness? Please help...

So I take 3 lots of tablets the pill, sertraline (for my anxiety) and levothyroxine.. I’ve been on levo for about a year now and I’m sure since taking these I have just felt drained every single day! I’ve been to the doctors about it a few times and I’ve always been told to just exercise ( I’m 8 stone ) she said this will help me relax. Anyway I went a couple of days without taking any of my pills and on those days I was absolutely fine - no tiredness until bed time! I’m so confussed does anyone else feel tired whilst on these tablets? I’m pretty certain it’s not the pill or sertraline causing this because I’ve been on those for years with no tiredness! Please help.. I don’t want to ask google because that makes my anxiety worse 😳! Thank you to anyone that replies x

17 Replies
oldestnewest

Hello Taytaydarz,

Do you have the most recent thyroid blood test results? If you do, it would be most helpful if you post them on here with the ranges so that we can see if you are under medicated. I know I felt dreadful the first month on thyroid replacement but now I feel so much better. It may be that you are simply under medicated, but we won’t know for sure until you have blood work done. Some people are also very sensitive to the ingredients of some medications, this could also be a cause.

1 like
Reply

No I don’t get my blood results because it’s £20 for a print out 😳 But I think I’m due some more bloods soon so I will pay for a printout! I started off on 50mg and then I was put up to 75mg because of this tiredness! I hate thyroids 😒

Reply

if your in the uk i think charges for print outs ha sstopped now, however, you can ask for access to the computer to write down your results, or ask if your surgery is now doing the online system where your results are shown. £20 is extortionate and I thought there was a cap on it anyway ( max £10 for normal results and up to £50 for full history)

4 likes
Reply

May 25th 2018 is the date when surgeries can no longer charge for printing out results.

4 likes
Reply

Ahh thank you, thought I had read April

Reply

Where can I get this info from please?

Reply
3 likes
Reply

Sertraline lowers in some fashion in some people thyroid medication levels. This is well documented as a potential side effect of this medication. Your thyroid medication dose may simply need a adjustment. I would think current thyroid labs may be able to help rule this problem in or out.

4 likes
Reply

It may be that you are taking your other medication too close to your thyroid meds so it is stopping absorption. I know the Pill should be 4 hours away but don't know about the other but may be leave that for 4 hours as well.

Also ask your doctor to test Vit D, B12, folate and ferritin levels. They help your thyroid to work better, help conversion issues and can rid you of some of the symptoms you may have. They need to be optimal, not just in range. Many of us have to supplement because we are low but taking multivitamins is often a waste of money as we need to treat each one separately as there isn't enough in multi Vits. Also they often contain iron which negates the effect of the others.

3 likes
Reply

If you ask to see the computer screen in the surgery you can use your phone to take a photograph. Sneaky but it works.

3 likes
Reply

Levothyroxin does cause fatigue. Great that the only medication provided by the NHS has side effects of weight gain and fatigue which are the symptoms of hypothyroidism. I've come off Levothyroxin after being on it for years due to intolerance to it now. I can't afford NDT natural desiccated thyroid but have now found Metavive, which is classed as a suppliment, but is a mild NDT as its made from pig or beef thyroid gland. So far I'm doing well on this.

4 likes
Reply

Hi Taytaydarz,

Both of the medications you are taking along with your Levothyroxine are well known interactors with thyroid medications. The Pill contains estrogen which will compete with Levo for your thyroid-blinding globulin (TBGs) and your Sertraline will cause "Thyroxine Clearance". The latter may be the same thing as the competition for TBGs, I am not sure (I am not a bio chemist). Your doc may be able to plow through these papers (but I doubt it) but s/he should certainly have looked up drug interactions before prescribing this combination. These other two medications i.e. not Levo, are depleting your body of T4, when this happens you will feel very tired with all the other symptoms of hypothyroidism.

1 like
Reply

Thank you so much for this information, it really makes sense! What shall I do now go back to the doctors? I’m not sure what to say I really don’t understand the thyroid and all the t4 stuff 😞 I should really learn about it x

Reply

Good question! Let's assume first that your doc was just being a bit sloppy and is not totally ignorant. You could ask him/her if they would mind doing a little research into medications which interact with each other and what do other colleagues do under these circumstances. Doctors have forums where they can ask each other questions like this, I believe they are not public, you have to have an MD/PhD to join - I think. Your first line of defense is to see if you can get off the antidepressants asap and see if there is some other way to fix that problem. That would simplify the problem considerably. There is a test called the T3-uptake (which has nothing to do with T3) and it measures the level of TBGs being used. If this is a high number then there is your problem for sure - one of your medications is not getting a look in. Is there an alternative for the Pill? This has not been my problem for decades so I am pretty much out of date in that department. I am sure there is a wealth of information regarding the Pill and Thyroid interactions and how people get around this one since many women take the Pill and many women have thyroid problems. Your doctor should have no problems researching that one.

So, yes, go back to that doc with this info and if s/he is still totally befuddled you may have to get another doctor - that is something many of us on this forum have had to do, I am on about my sixth doc. I had two idiots, one good one who retired, another unknown briefly who left the practice and now finally I have a good Endo and a sweet does-whatever-I-ask GP so I have been very happy for about 3 years. It's a bit embarrassing to fire your doc, but usually you just have to sign up with the new one who may or may not ask you why you left the old one. One new doc once asked me why "everyone" was leaving my previous one... that was a bit awkward, it's hard to say that someone was a no nothing idiot - but when your life and health depends upon it you just swiftly turn those words into something polite and move on.

Oh, and let us know how you get on.

1 like
Reply

Thank you thank you to everyone that has replied! I’m going to go back to the doctors and maybe ask more questions rather than just saying okay and leaving,, and thank you for the info about the free printing of blood results from the end of may x

Reply

I'm on levothyroxine for 21 years. I'm always exhausted. Always a muddle of my mind. Bloating whole body from face to feet. Don't eat much but gained weight. Doctors said I will lose lots of weight. Well still waiting. Before the op I was size 10/12 that is long gone.

Reply

It would seem you are undermedicated. I would write a new post with your problems and results with ranges and then members can help and support. Your reply above will be missed by many ....

Happy to help 😊

Reply

You may also like...